The virial theorem in hydromagnetics

Chandrasekhar, S. (1960) The virial theorem in hydromagnetics Journal of Mathematical Analysis and Applications, 1 (2). pp. 240-252. ISSN 0022-247X

Full text not available from this repository.

Official URL:

Related URL:


A tensor form of the virial theorem appropriate for configurations in hydromagnetic equilibrium is obtained. Various elementary consequences of this theorem are derived such as the impossibility of spherical symmetry for static configurations with prevailing magnetic fields. A variational form of the virial theorem governing small departures from an initial static state is obtained; and the usefulness of this variational form for estimating the characteristic periods of oscillation of a hydromagnetic system is illustrated by considering a special case.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:70589
Deposited On:17 Nov 2011 14:14
Last Modified:17 Nov 2011 14:14

Repository Staff Only: item control page